Show simple item record

dc.contributor.authorMaller, R.
dc.contributor.authorDurand, Robert
dc.contributor.authorLee, P.
dc.identifier.citationMaller, Ross A. and Durand, Robert B. and Lee, Peter T. 2005. Bias and consistency of the maximum Sharpe ratio. Journal of Risk. 7 (4): pp. 103-115.

We show that the maximum Sharpe ratio obtained via the Markowitz optimization procedure from a sample of returns on a number of risky assets is, under commonly satisfied assumptions, biased upwards for the population value. Thus investment advice, decisions and assessments based on the estimated Sharpe ratio will be overly optimistic. The bias in the estimator is shown theoretically and illustrated using a data set of Spiders and iShares. We obtain bounds on the difference between the sample maximum Sharpe ratio and its population counterpart and show that the sample estimator is consistent for the population value; thus the bias disappears asymptotically under some reasonable assumptions. However, the bias can be significant in finite samples and can persist even in very large samples. We demonstrate this with simulations based on portfolios formed from normally and t-distributed returns. As expected, the over-optimistic risk-return tradeoff predicted by the procedure is not reflected in corresponding good out-of-sample portfolio performance of the Spiders and iShares.

dc.publisherIncisive Media Ltd.
dc.titleBias and consistency of the maximum Sharpe ratio
dc.typeJournal Article
dcterms.source.titleJournal of Risk
curtin.departmentSchool of Economics and Finance
curtin.accessStatusFulltext not available

Files in this item


This item appears in the following Collection(s)

Show simple item record